Thunderstorm Wind, Barnes
- When
- August 8, 1:46 AM CST to 1:51 AM CST
- Where
- Barnes County, 4.84 mi S of Wimbledon
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.100, -98.450
Measured on personal weather station.
A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to eastern ND, along with, multiple brief tornadoes during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to eastern ND, along with, multiple brief tornadoes during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 11:50 PM CST, 1 hour 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 1250 AM CDT Fri Aug 8 2025 .KEY MESSAGES... - Significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley. - With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms. - Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. && .UPDATE... Issued at 954 PM CDT Thu Aug 7 2025 Storms along the Canadian border have moved north and dissipated, but another complex is already moving through north central ND. Should be approaching the Devils Lake Basin around midnight or so. Adjusted POPs a bit more for current radar trends. Pretty high MU CAPE over 3000 J/kg and decent shear at 30 kts, so think storms will continue to hold together as they move into our northwestern counties. UPDATE Issued at 642 PM CDT Thu Aug 7 2025 Supercell thunderstorms firing along the warm front near the Canadian border have impacted our far northwest, and will continue to monitor for any additional development or rotation as we go through the next few hours. CAMs have that activity lifting north into Canada by late evening, with our next round coming out of eastern MT and not moving in until late tonight/early Friday morning. Still quite a lot of uncertainty with how storms evolve, so will keep a close eye as the night goes on. && .DISCUSSION... Issued at 320 PM CDT Thu Aug 7 2025 ...Synopsis... Synoptically, a transient ridge is propagating across the Northern Plains this afternoon, with troughing over the northern US Rockies. To our west, the main 500 mb wave responsible for tonights severe weather is still over MT, but a weaker one is near the MT/ND/Canadian border. At the surface, southeast winds have overspread the Northern Plains, with a warm front set up from near Beach northeastwards towards Minot into Pembina, slowly pushing northward. Recent mesoanalysis in the warm sector shows dew points rising in to the mid 70s, with MLCAPE of 3000 - 4000 J/Kg, which showcases just how buoyant of an airmass is in place this afternoon across much of ND. ...Severe Tonight... The main area of initial storm initiation looks to be west of this FA, closer to the surface low and warm front in western/central ND. This would be somewhere near Williston to Minot and points to the south. Even further west back into MT, more storms are expected to develop on the high plains closer to the stronger 500 mb wave upstream. These two areas of storm development will push east through the evening. How this evolves is still uncertain. The initial area of concern this evening in western/central ND would foster supercell development. Could one of these hold together into the Devils Lake Basin? Theoretically, but the chances of that seem to be low. Of more interest is that as long as this initial activity does not grow upscale, it will leave a fairly intact environment for the approaching storms from MT. With a buoyant airmass in place and strong shear, this would foster the incoming convection from MT to propagate through ND in a linear mode. Based on the environment of 4000 J/Kg of MUCAPE, along with sufficient 0-3 Km shear of 30 knots and DCAPE of 1200 - 1400 J/Kg, this could be a potentially intense linear segment when it arrives in this FA, with gusts to 80 mph on the table, along with QLCS tornado potential along the leading edge of the line. One thing that should be reiterated is that there remains significant uncertainty in how tonight plays out. However, if storms are able to fully utilize the environmental ingredients that are in place, especially on the North Dakota side of the FA, high end severe weather could occur. Uncertainty revolves around two main points. 1) How do storms ahead of the MCS, if any impact the environment? This mornings guidance had storms in ND this afternoon growing upscale and pushing east earlier, wiping out the environment. Most guidance has backed off this idea, leaving a much more favorable environment in place for the approaching MCS to utilize. The degree of storm coverage ahead of the approaching MCS will determine its severity. 2) While the MCS will be traversing through a prime environment upstream, especially if only a few supercells develop, the environment does become less favorable in this FA, especially on the MN side of the river. In MN, 0-3 km shear in particular drops down in the 20 knot range or even a little lower. However, the degree of instability (still near 3000 J/Kg of CAPE) along with the potential for a well established, mature MCS to push into the region counter the thought that it will weaken quickly. This means predictability is quite low with how far east the severe threat holds together, or in the case of a high end event, how far east significant severe wind gusts hold together. ...Flooding Potential Overnight... Some areas of our FA have recently seen significant rainfall (2-5 inches), particularly in the southeastern portions of ND. While this is a secondary threat to the anticipated severity of the linear segment,it is worth a mention. Storm motions appear quick enough to limit this threat, especially for rural areas. This is something that will need to be monitored though, as area webcams do show sitting water in ditches in spots, and recent heavy rainfall has produced a flurry of flooding reports in places such as Fargo and along I94 the past several days. ...Severe Friday... Another round of severe weather is expected on Friday. How this evolves is questionable, as what happens tonight will play a major role in how things play out. Convective debris leftover in the morning may limit destabilization, while at the same time the front may push through quick enough keeping storms on the MN side of the FA. Shear profiles still support an all hazards day, but shear vectors would indicate a messier mode with time, which should limit maximum hail sizes and the tornado threat. As storms grow upscale, we could again see a wind threat develop with 0-3 Km shear in excess of 30 knots and DCAPE near 1000 J/Kg. However, by the time this occurs this may be in our far northeast, or entirely east of our FA, limiting potential impacts from any higher end wind gusts. Much like today, many questions surround tomorrows convective evolution. Once we see what happens tonight, predictability for tomorrows severe threat will increase substantially. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1248 AM CDT Fri Aug 8 2025 The mature MCS bearing west to east along/near the terminal corridor is the aviation weather focus for the late night and morning. The system brings brief IFR with strong to severe NW wind gusts shifting back SE in the wake. Approximate timing gets storms the the MN border around 08Z and east of BJI around 12Z. Predictability is lower on storm clusters farther south and west later in the morning. MVFR stratus is set to fill in behind the storms and within the front/inverted trough tied to low pressure moving south of the region. Ceiling attempts to grind up into VFR during the afternoon with some renewed shower activity possible. NW wind follows the low pressure system Friday night. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...Rafferty AVIATION...JR/BT
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 PM CDT Thu Aug 7 2025 MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 336 PM CDT Thu Aug 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The potential exists for significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley. With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ006-009-017-024-032-082045- Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena- 336 PM CDT Thu Aug 7 2025 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The potential exists for severe weather overnight, with high winds being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Fri Aug 8 2025
NDZ006-007-014-015-054-080745-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
140 AM CDT Fri Aug 8 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...WESTERN CAVALIER AND RAMSEY COUNTIES THROUGH
245 AM CDT...
At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clyde to 6 miles northeast
of Penn to near Minnewaukan. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 700 AM CDT for northeastern North Dakota.
&&
LAT...LON 4824 9920 4873 9919 4895 9826 4839 9824
4793 9865 4788 9956
TIME...MOT...LOC 0640Z 252DEG 26KT 4872 9901 4830 9902 4800 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThomasThe Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
17 thunderstorm wind, 13 tornado. Local standard time, as filed.
Measured on personal weather station.
This QLCS tornado was likely rain wrapped with the starting location approximated based on high resolution satellite imagery with scouring occurring in a wheat field. The tornado moved to the northeast and destroyed a 120 ft by 60 ft pole barn. Max estimated wind is 110 mph.
Measured on Valley City airport AWOS.
This brief tornado developed about 1.7 miles west of Red Willow Lake and caused damage to crops. High resolution satellite imagery reveals ground scouring and crop damage along the short narrow path. Time estimated from KMVX radar. Maximum wind is estimated at 70 mph.
Measured wind gust at the Hope NDAWN.
Damage to a shop from strong winds.
Tree damage reported across Enderlin. Also a report of a damaged play shed. Time estimated from radar.
Measured wind gust on surface sensor at Logan Center NDAWN.
The track of this tornado is seen on high resolution satellite imagery, with mainly crop damage as it tracked northeast and eventually caused large tree branches to be snapped in a shelterbelt before lifting. TDS observed on radar.
This tornado developed about 2.8 miles east of Hatton and tracked northeast. It damaged a farmstead where the garage door of large shed was torn off, a tree was uprooted, and numerous large branches were broken. Numerous large tree branches snapped and uprooted along path as it tracked northeast crossed multiple shelterbelts. Time estimated from KVX radar. TDS observed on radar. Sentinel-2 high resolution satellite imagery reveals crop damage along the path. Maximum wind speed is estimated at 104 mph based on the tree damage.
This tornado likely intermittent and rain wrapped destroyed 2 grain bins and produced shelterbelt tree damage along its nearly 3 mile long path near the community of McCanna approximately 8 miles northwest of Larimore. Peak wind speeds are estimated at105 mph.
A brief rain wrapped tornado developed within the squall line and produced EF-0 damage to trees near a farmstead and EF-1 tree damage to the eastern side of a shelterbelt about 2 miles south of Larimore. Peak estimated wind speed was 95 mph.
Report of tree damage across Castleton. Time estimated from radar.
This rain wrapped QLCS tornado developed about 4 miles east of the community of Kempton or 5.5 miles northeast of Northwood where it initially caused crop damage, seen via high resolution satellite. As it tracked east, it tipped over an irrigation pivot system, and caused EF-1 damage to trees along shelterbelts. It also caused EF1 tree damage and minor damage to a property as it turned northeast. It then finally produced more crop damage based on high resolution satellite before lifting. Peak wind speed is estimated at 100 mph.
Measured gust on Logan Center NDAWN 10m sensor.
This brief QLCS tornado caused EF-1 damage to large cottonwood trees which were uprooted and snapped halfway up the truck. As it continued tracking northeast it caused crop damage and additional EF-1 damage to trees before lifting. Time estimated from KVX radar. TDS observed on radar. Sentinel-2 high resolution satellite imagery reveals crop damage. Max wind speed is estimated at 100 mph.
This QLCS tornado was very brief with damage confined to one field producing EF-0 damage. The sunflowers were flattened in a very short concentric and convergent path. TDS observed on radar. Time estimated from KMVX radar. Max wind speed estimated at 70 mph.
Measured gust on NDAWN station 325679 Mayville ND.
Measured wind on 10 meter wind sensor at the Casselton NDAWN.
Tree damage reported across town in Larimore.
This QLCS tornado was very brief with EF-0 damage confined to one field and a shelterbelt. The sunflowers were flattened in a very short concentric and convergent path. Time estimated from KMVX radar. TDS observed on radar. Max wind speed estimated at 75 mph.
Power lines down in Mayville. Winds estimated at 75 mph. Time estimated via radar.
At I-29 near Buxton, a semi was reported blown over by the public. The report was relayed by broadcast media.
A tornado briefly developed in east Mekinock about 1.9 miles northeast of the Grand Forks Air Force Base. It caused damage to the garages of 3 different homes, with a maximum expected wind of 105 mph based on one garage that was completely destroyed.
Grand Forks Air Force Base measured wind gust of 91 mph.
Measured wind gust at Grand Forks International airport.
Report of a tree blown down that was 10 ft tall and 4-5 inches in diameter.
A tornado produced intermittent EF-0 and EF-1 damage in Grand Forks, ND and East Grand Forks, MN. It initially touched down near the intersection of 38th St. and 32nd Ave where it bent a light pole from the top of the intersection stop lights. It tracked to the northeast just south of Altru Hospital along 17th Ave S., past Lewis and Clark elementary School, and then crossed the Red River of the North at Lincoln Drive Park into Minnesota. It lifted over the southern part of East Grand Forks, MN around the Red Lake River near Folsom Park. Most of the damage was to trees along the path. Maximum rating is EF-1 in Grand Forks County, with wind speed at 100 mph based on snapped hardwood tree damage in Grand Forks, ND.
This tornado was likely rain wrapped intermittently produced EF-1 damage across its nearly 4 mile long path with wind speeds up to 110mph. The tornado initially touched down about 1.5 miles northwest of the Grand Forks International Airport tracking northeast and eventually crossing I-29 before lifting just before the Red River of the North. A mobile home was rolled on its side with a person inside that needed rescued, multiple homes garages were destroyed, and wood poles were damaged on electrical transmission lines.
Measured wind on NDAWN 33 ft sensor at Emerado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284220, 1284218, 1284221, 1284215, 1284225, 1284226, 1284227, 1284235, 1284199, 1284209, 1284169, 1284170, 1284230, 1284171, 1284234, 1284203, 1284196, 1284222, 1284228, 1284236, 1284197, 1284224, 1284223, 1282469, 1284232, 1284233, 1284229, 1282447, 1282465, 1284231.